Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 247, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2014, 7:14 PM CDT for Pawnee County, Rush County, Stafford County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 7:14 PM CDT (00:14 UTC)
- Expired
- Aug 31, 2014, 7:30 PM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pawnee County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 7:20 PM CDT | HAIL 2.5 | 3 S Shaffer, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 5:34 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1861 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
383
WUUS53 KDDC 010014
SVRDDC
KSC145-165-185-010030-
/O.NEW.KDDC.SV.W.0247.140901T0014Z-140901T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 714 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF ASH VALLEY...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN PAWNEE...NORTHEASTERN STAFFORD AND SOUTHEASTERN RUSH
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3813 9852 3827 9921 3845 9917 3844 9903
3826 9903 3826 9850
TIME...MOT...LOC 0014Z 279DEG 47KT 3835 9910
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN1 follow-up statement
381
WWUS53 KDDC 010027
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT SUN AUG 31 2014
KSC145-165-185-010036-
/O.EXP.KDDC.SV.W.0247.000000T0000Z-140901T0030Z/
PAWNEE KS-STAFFORD KS-RUSH KS-
727 PM CDT SUN AUG 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAWNEE...
NORTHEASTERN STAFFORD AND SOUTHEASTERN RUSH COUNTIES WILL EXPIRE AT
730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3813 9852 3827 9921 3845 9917 3844 9903
3826 9903 3826 9850
TIME...MOT...LOC 0025Z 279DEG 47KT 3835 9910
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:45 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 31, 6:45 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 645 PM CDT SUN AUG 31 2014 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 213 PM CDT SUN AUG 31 2014 AN UPPER LEVEL SHORTWAVE IS PROGGED TO MOVE OUT OF THE CENTRAL ROCKIES AND INTO THE CENTRAL HIGH PLAINS TONIGHT WITH AN 80+ KNOT 250MB JET OVER WESTERN KANSAS. WEST TO SOUTHWEST WINDS ARE EXPECTED IN THE MID LEVELS OF THE ATMOSPHERE WITH 700MB TEMPERATURES AROUND 15C AND 850MB TEMPERATURES AROUND 28 DEGREES. TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL BE FOUND ACROSS THE KS/CO BORDER THIS AFTERNOON AND SHIFT EASTWARD THIS EVENING INTO THE OVERNIGHT PERIOD. A DRYLINE IS EXPECTED TO SET UP ACROSS SOUTHWESTERN KANSAS THIS AFTERNOON MAINLY WEST OF A LINE FROM HAYS TO DODGE CITY TO LIBERAL. WINDS WILL GENERALLY BE FROM THE SOUTH SOUTHWEST BEHIND THIS FEATURE WITH SOUTH TO SOUTH SOUTHEAST WINDS AHEAD OF THE DRYLINE. A FEW THUNDERSTORMS MAY FORM AHEAD OF THIS DRYLINE DURING THE LATE AFTERNOON HOURS AND TREK EASTWARD AS THE EVENING PROGRESSES. HOWEVER, THE CAP LOOKS TO BE HARD TO ERODE AND THERE IS A CHANCE THAT THERE WILL BE NO ACTIVITY AT ALL. MEANWHILE, A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO FORM ACROSS NORTHWEST KANSAS LATE THIS AFTERNOON AND MOVE INTO NORTH CENTRAL KANSAS THIS EVENING INTO THE OVERNIGHT PERIOD. CAPE AND SHEAR PROFILES LOOK ADEQUATE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. OTHERWISE EXPECT INCREASING CLOUDINESS OVERNIGHT WITH WINDS BECOMING LIGHT AND VARIABLE. THE BEST CHANCE OF MEASURABLE RAIN WILL BE ACROSS THE I-70 CORRIDOR WITH LESSER CHANCES THE FARTHER SOUTH YOU GO. ANY STORMS THAT DO FORM SHOULD MOVE OUT OF THE CWA BY DAYBREAK TOMORROW. SKIES WILL BECOME MOSTLY CLEAR TOMORROW WITH NORTHERLY WINDS SHIFTING TO THE NORTHEAST BY LATE AFTERNOON. AS FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE FROM AROUND 60 DEGREES ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW WILL GENERALLY BE IN THE 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 237 PM CDT SUN AUG 31 2014 BY MONDAY EVENING THE SURFACE BOUNDARY WILL EXTEND FROM WESTERN OKLAHOMA, ACROSS CENTRAL KANSAS, INTO NORTHWEST MISSOURI AS ANOTHER UPPER LEVEL TROUGH CROSSES THE CENTRAL PLAINS. GIVEN THE IMPROVING UPPER LEVEL DYNAMICS AND LOW LEVEL MOISTURE LIFT NORTH OF THIS SURFACE BOUNDARY FROM WARM AIR ADVECTION/ISENTROPIC LIFT THERE WILL BE IMPROVING CHANCES FOR PRECIPITATION MONDAY NIGHT, ESPECIALLY ACROSS SOUTH CENTRAL KANSAS. ON TUESDAY A WESTERLY DOWNSLOPE FLOW WILL BEGIN TO DEVELOP ACROSS THE CENTRAL HIGH PLAINS AS THE UPPER LEVEL TROUGH MOVES INTO THE MID MISSISSIPPI VALLEY. HIGHS ON TUESDAY WILL ONLY BE SLIGHTLY WARMER THAN THOSE EXPECTED ON MONDAY BASED ON 850MB TEMPERATURE TRENDS FROM 00Z TUESDAY TO 00Z WEDNESDAY. TEMPERATURES ARE THEN EXPECTED TO CLIMB BACK WELL INTO THE 90S MID WEEK AS AN AREA OF LOW PRESSURE AT THE SURFACE DEEPENS OVER EASTERN COLORADO AND THE 850MB TEMPERATURE TRENDS INDICATE A 5 TO NEAR 9C WARM UP IN THE 850MB TEMPERATURES FROM 00Z WEDNESDAY TO 00Z THURSDAY. THIS CONTINUES TO SUPPORT HIGHS CLIMB BACK INTO THE MID TO POSSIBLY THE UPPER 90S ACROSS WESTERN KANSAS. AS A WESTERLY FLOW DEVELOPS ACROSS THE CENTRAL PLAINS AN UPPER LEVEL LOW/TROUGH WILL MOVE OUT OF THE EASTERN PACIFIC AND ACROSS THE PACIFIC NORTHWEST TUESDAY AND WEDNESDAY. BY LATE WEEK AN UPPER LEVEL DISTURBANCE WILL MOVE OUT INTO THE NORTHERN PLAINS AS A COLD FRONT WILL MOVE SOUTH TOWARDS SOUTHWEST KANSAS. THIS WILL BRING BACK A CHANCE FOR THUNDERSTORMS TO MUCH OF THE WESTERN KANSAS FRIDAY AND SATURDAY ALONG WITH MORE SEASONAL TEMPERATURES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 644 PM CDT SUN AUG 31 2014 A COLD FRONT MOVING SOUTH ACROSS WESTERN KANSAS WILL CONTINUE TO SPAWN STRONG TO SEVERE THUNDERSTORMS THROUGH THE EARLY PART OF THE TAF PERIOD. THE MOST SEVERE THUNDERSTORMS SHOULD STAY TO THE SOUTH AND EAST OF DODGE CITY BUT ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS WESTERN KANSAS THIS EVENING AND WILL CARRY VCTS FOR THESE FOR A FEW HOURS. BEHIND THE FRONT...NORTH WINDS WILL GUST TO AROUND 30 TO 35 KNOTS FOR A FEW HOURS. THUNDERSTORMS SHOULD MOVE EAST OF THE REGION WITH DECREASING WINDS BY 06Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 87 65 89 / 40 10 30 20 GCK 62 86 63 88 / 30 10 20 20 EHA 63 89 63 90 / 10 0 10 10 LBL 65 90 64 91 / 20 0 20 10 HYS 63 83 63 88 / 60 10 20 10 P28 71 90 70 93 / 20 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...BURGERT AVIATION...GERARD
Hazardous weather outlook, Aug 31, 4:57 AM CDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT SUN AUG 31 2014 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON, BUT MORE LIKELY IN THE EVENING HOURS AS A COLD FRONT ENTERS THE REGION. HAIL AROUND GOLF BALL SIZE AS WELL AS DAMAGING WINDS ARE POSSIBLE. THE GREATEST THREAT AREAS AT THIS TIME IS GENERALLY NORTH OF K-96 ALTHOUGH A FEW STORMS FARTHER SOUTH CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY NIGHT AND TUESDAY WITH A MUCH LOWER PROBABILITY OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
In the hours before
Local storm report, Aug 31, 5:49 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 6 N BAZINE 38.53N 99.69W
08/31/2014 E1.75 INCH NESS KS PUBLIC
&&
MSCOTTLocal storm report, Aug 31, 6:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ENE ALEXANDER 38.47N 99.55W
08/31/2014 E1.50 INCH RUSH KS TRAINED SPOTTER
&&
GERARDLocal storm report, Aug 31, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 7 SSW BAZINE 38.36N 99.75W
08/31/2014 E1.00 INCH NESS KS PUBLIC
&&
MSCOTTLocal storm report, Aug 31, 6:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST 2 S NEKOMA 38.44N 99.44W
08/31/2014 E60.00 MPH RUSH KS TRAINED SPOTTER
0638 PM HAIL 2 S NEKOMA 38.44N 99.44W
08/31/2014 M0.75 INCH RUSH KS TRAINED SPOTTER
&&
RBURGLocal storm report, Aug 31, 6:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 4 NNW HARGRAVE 38.61N 99.45W
08/31/2014 E60.00 MPH RUSH KS PUBLIC
&&
MSCOTTLocal storm report, Aug 31, 6:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 N ALEXANDER 38.51N 99.55W
08/31/2014 E1.00 INCH RUSH KS PUBLIC
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:32 PM CDT | Special Weather Statement | DDC | Rush | 58 min |
| Aug 31, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 41 min |
| Aug 31, 7:57 PM CDT | Special Weather Statement | DDC | Ford | 33 min |
| Aug 31, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 27 min |
| Aug 31, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 34 min |
| Aug 31, 8:19 PM CDT | Special Weather Statement | DDC | Ness | 26 min |
| Aug 31, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 35 min |
| Aug 31, 9:26 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 64 min |
| Aug 31, 10:31 PM CDT | Special Weather Statement | DDC | Ness, Rush | 44 min |
| Aug 31, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 36 min |
| Aug 31, 11:28 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.